Home

German Journal of Psychiatry

ISSN 1433-1055

Letter to the Editor

Tic-like Movements in a Patient Taking Clozapine and Fluvoxamine

 


Bernhard J. Connemann, M.D.; Justus Pankok, M.D.; Harald Weigmann, M.D.; Christoph Hiemke, Ph.D.; Klaus Mann, M.D.

From the Department of Psychiatry, University of Mainz

  Corresponding author: Dr. Bernhard J. Connemann, Department of Psychiatry, University of Mainz, Untere Zahlbacher Str. 8, D-55131 Mainz, Germany, Tel. +49 6131 172920, Fax +49 6131 176690.



Addition of fluvoxamine has been supposed to enhance efficacy of clozapine therapy (1), but little is known about possible side effects. We would like to report a patient who developed involuntary movements during treatment with clozapine and fluvoxamine.

Ms. A, a 42-year-old caucasian woman with a 20-year history of chronic schizophrenia, paranoid type, was referred for evaluation of a movement disorder, which had appeared eight weeks before. On admission she presented arrhythmic involuntary contractions of muscles affecting predominantly the feet and, to a lesser degree, the hands. These movements were brief, though not shock-like, and they occurred synchronously and symmetrically on the two sides of the body, involving groups of muscles in a synergistic way. They diminished during distraction and subsided during sleep. In the past, the patient had been treated with conventional neuroleptics for many years. Over the nine years before the referral, she had been on a regimen of clozapine at a daily dose of 150 mg. During this treatment, no side effects were observed except increased appetite. Six months before the referral, fluvoxamine at a daily dose of 50 mg had been added for intercurrent major depression. On admission, the clozapine and N-desmethylclozapine serum concentrations were 1486 ng/ml and 482 ng/ml, respectively. Fluvoxamine was discontinued, and clozapine was reduced to 125 mg/d. One week later, the serum concentrations of clozapine and N-desmethylclozapine were 197 ng/ml and 61 ng/ml. A neurologist daily evaluated the abnormal involuntary movements, which gradually subsided over three weeks. Psychopathologically, the patient remained unremarkable throughout.

The predominant motor side effects of fluvoxamine are akathisia and tremor, although single cases of myoclonus have been reported. Clozapine typically provokes akathisia or myoclonic jerks. The involuntary movements in our patient, however, involving groups of muscles in a synergistic way and occurring symmetrically on both sides of the body, do not fit these categories. Rather they have to be classified as manifestations of a tic-like syndrome. Tic-like movements have been described in both conditions, under clozapine (2) as well as under fluvoxamine (3) therapy, but altogether they seem to be very rare. Our observation of initially exceedingly high serum clozapine and a rapid fall after fluvoxamine discontinuation in parallel to clinical recovery may be taken to indicate that inhibition of clozapine de­gradation by fluvoxamine (4) was responsible for the reported adverse reaction. Fluvoxamine has been shown to inhibit all five cytochrome P450 isoenzymes capable of catalyzing the N-demethylation of clozapine (5), and fluvoxamine administration may increase steady state clozapine serum concentrations by a factor of 3 (6) to 10 (5). We conclude that a combined treatment with clozapine and fluvoxamine (1) affords close monitoring of clozapine blood concentration. Without drug monitoring, intoxications may result due to drug-drug interactions.


References

1. Silver H, Kushnir M, Kaplan A. Fluvoxamine augmentation in clozapine resistant schizophrenia. An open pilot study. Biol Psychiatry 1996; 40:671-674

2. Lindenmayer J-P, Da Silva D, Buendia A, Zylberman I, Vital-Herne M. Tic-like syndrome after treatment with clozapine (letter). Am J Psychiatry 1995; 152:649

3 . Fennig S, Fennig SN, Pato M, Weitzman A. Emergence of symptoms of Tourette’s syndrome during fluvoxamine treatment of obsessive compulsive disorder. Br J Psychiatry 1994; 164:839-841

4. Hiemke C, Weigmann H, Hنrtter S, Dahmen N, Wetzel H, Müller H. Elevated levels of clozapine in serum after addition of fluvoxamine (letter). J Clin Psychopharmacol 1994; 14:279-281

5. Olesen OV, Linnet K. Fluvoxamine-Clozapine drug interaction: inhibition in vitro of five cytochrome P450 involved in clozapine metabolism. J Clin Psychopharmacol 2000; 20:35-42

6. Wetzel H, Anghelescu I, Szegedi A, Wiesner J, Weigmann H, Harter S, Hiemke C. Pharmacokinetic interactions of clozapine with selective serotonin reuptake inhibitors: differential effects of fluvoxamine and paroxetine in a prospective study. J Clin Psychopharmacol 1998;18:2-9